Indiana, 2025

Drought in Indiana, December 1 to 31, 2025

December 1 to 31, 2025 · NWS IND · 11 events in 11 counties and zones

Overall dry conditions that had resulted in Extreme Drought (D3) by late October 2025 over portions of central Indiana were maintained through December 2025, with D2/D3 drought intensity persisting over portions of 11 central Indiana counties without any significant changes to their status between the December updates. These conditions continued into at least February 2026.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Overall dry conditions that had resulted in Extreme Drought (D3) by late October 2025 over portions of central Indiana were maintained through December 2025, with D2/D3 drought intensity persisting over portions of 11 central Indiana counties without any significant changes to their status between the December updates. These conditions continued into at least February 2026.

This status quo included a main sub-region that held D2+ over all of Howard County and Delaware County, as well as portions of seven other north-central to northeast central Indiana counties, including Carroll, Clinton, Tipton, Hamilton, Madison, and Randolph counties, with D2 extending as far south as northern Henry County. Two embedded areas of D3 extended from northeast Carroll County, through much of Howard County, and also over most of Delaware County into northwestern Randolph County. Meanwhile, a separate area of D2 was maintained in northwestern Vigo County and into far southwestern Vermillion County.

Precipitation throughout December for these areas remained largely insufficient to break the drought, with many counties receiving totals of only around 1.25 to 2.00 inches. While some areas like Hamilton, Henry, and Vigo counties saw slightly higher totals nearing 2.1 to 3.0 inches, these amounts were not enough to warrant improvement of drought intensity. In the most severely affected areas, such as Carroll and Tipton, the monthly totals of approximately 1.25 to 1.50 inches ensured that Extreme Drought (D3) and Severe Drought (D2) conditions were preserved through the end of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 30, 9:09 PM EST, 2 hours 51 minutes earlier. Its key messages:

  • Mostly Cloudy and cold overnight.
  • Accumulating snow possible Monday night into Tuesday morning.
  • Wind chills at night...into the teens through Monday night...down to possibly near zero Wednesday night.
  • Another accumulating snow event is possible Friday with mix precip also possible into next weekend.
Area forecast discussion, Nov 30, 9:09 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
909 PM EST Sun Nov 30 2025

.KEY MESSAGES...

- Mostly Cloudy and cold overnight.

- Accumulating snow possible Monday night into Tuesday morning.

- Wind chills at night...into the teens through Monday night...down
  to possibly near zero Wednesday night.

- Another accumulating snow event is possible Friday with mix
  precip also possible into next weekend.

&&

.FORECAST UPDATE...
Issued at 906 PM EST Sun Nov 30 2025

Surface analysis late this evening shows Low pressure over SW Quebec
and cyclonic lower level flow across the Great Lakes. A cold,
Canadian high pressure system was centered over SD/NB/IA, building
southeast. GOES19 shows abundant cloud cover still over Central
Indiana. Lake cloud was still streaming off of Lake Michigan.
Clearing was found in northern IL and southern WI, while higher
clouds within the flow aloft were found over the Great Plains.

Little overall change is expected overnight to the ongoing forecast.
Models suggest lower level moisture lingering across the area. Some
clearing will be possible late, but the combination of high cloud
arriving along with a few scattered lake clouds should keep skies
mostly cloudy. Given our dew points in the teens and lower 20s. Low
mainly around 20 will be expected. Lows could reach the middle teens
in the LAF should some brief clearing occur.

&&

.SHORT TERM (This evening through Monday night)...
Issued at 301 PM EST Sun Nov 30 2025

Yesterday's low pressure system is now departing to our northeast,
leaving cold temperatures, low clouds, and gusty winds in its wake.
Some flurries have been noted at times across the northern half of
our CWA. This may continue into the evening hours as winds shift
more northerly. In fact, some higher resolution guidance shows some
lake-enhanced showers making as far south as Kokomo/Muncie. However,
winds are expected to diminish quickly this evening as surface high
pressure moves in. This will limit southward extent of any snow
shower activity.

Despite surface high pressure, low-level cloud cover is expected to
hold firm through a majority of the night. Guidance hints at some
clearing, especially north and west, before sunrise. Combined with
the snowpack and light winds, ideal radiative cooling conditions
could briefly occur. Should enough clearing materialize, rapid
cooling may lead to temps even lower than what the forecast
currently indicates. It's not out of the question that a few
readings into the single digits could occur if this happens. It is a
low-probability scenario but worth mentioning.

Snowfall Potential Monday Night

Our attention then turns to a system/vort max out west, roughly over
Salt Lake City as of this writing. Guidance shows this vort max
ejecting eastward tonight. Mid to high-level cloud cover quickly
increases ahead of it, so much of the day Monday will be cloudy.
Concurrently, a subtle wave in the subtropical jet will lift
northward tonight. These two systems begin to interact as they
approach Indiana Monday evening. Our weather Monday into Tuesday
depends on the degree of interaction, should it occur.

Thermal profiles show a cold enough air mass for all snow, at least
in our CWA. Snow totals are tricky, because as mentioned above they
are dependent on how the system comes together. A few scenarios will
be discussed below:

Most Likely Scenario...

We'll start with what's most probable. In this scenario a positively-
tilted vort max ejects from the Rockies before interacting with the
weak southern stream wave. Phasing occurs, but slow enough to keep
precipitation amounts relatively light. Total QPF between 0.10-0.25"
would be reasonable, which would lead to 1 to 3 inches of snow on
average assuming a 10:1 ratio. We will tend towards this scenario,
for now, as the progressive fast-moving pattern favors delayed
phasing.

Low-End Scenario...

Here, the southern wave is suppressed and phasing does not occur
until well after it matters. Moisture associated with the southern
wave does not come northward, leaving two disjointed areas of
precipitation. Precipitation over Indiana would be associated mainly
with the northern vort max, leaving lesser amounts across our south.
Most of our CWA would see a dusting to an inch, with perhaps an area
of 1-3 inches across our northwest depending on where the northern
wave tracks.

High-End Scenario...

In this scenario, phasing does occur and soon enough to allow for a
more potent vort max. Moisture associated with the southern wave is
readily lifted northward, allowing for precipitation to break out
over southern Illinois and into Indiana. Additionally, mid-level
frontogenesis could be more apparent which may lead to some heavier
banded snowfall. Snow bands would align with the thermal gradient,
roughly WSW-ENE, which is parallel to the system's overall movement.
Such bands could effectively train over one location, leading to
isolated heavy snowfall amounts between 4-6 inches. Locations
outside of such bands would see less, generally 2-4 inches. Again,
this is a low-probability reasonable worst-case-scenario, and is not
the official forecast. However, it is worth mentioning these
possibilities as guidance has yet to form a solid consensus.

&&

.LONG TERM (Tuesday through Sunday)...
Issued at 301 PM EST Sun Nov 30 2025

A typical La Nina longwave pattern will continue across the
continent through the extended with upper ridging off the CA coast.
While an upper level low remains nearly centered over Hudson Bay
with longwave troughing extending southward from this low into much
of the central and eastern CONUS. Behind the shortwave trough that
will move through the region on Monday night precipitation ends
abruptly from the west with only low pops possible before 18Z
Tuesday in far eastern zones.

Attention turns to a shortwave trough moving southeast from the
northern plains into the region Wednesday into Wednesday night. Weak
to moderate WAA in the surface-700mb layer associated with sw flow
ahead of this trough will lead to a gradual moistening in the lower
to mid levels Wednesday afternoon into Wednesday evening. Have opted
to carry low pops in the northern half of the forecast area closer
to the greater DCVA and upper jet dynamics/phasing will exist. In
the wake of this system a reinforcing shot of arctic air settles
into the region Wednesday night. Temperatures will bottom out below
10F in northern portions of the forecast area with partly cloudy
skies and relatively deep snow pack. Partly cloudy skies will
continue through Thursday. Have raised low temperatures 5-10 deg
above NBM numbers for Thursday night thanks to increasing high-mid
level cloud cover ahead of another shortwave trough moving out of
the plains.

Models diverge on the extent of the late week (Friday) storm system
with some (Euro/Canadian) hinting at another low end advisory type
snow event possible. However, enough uncertainty exists with the
phasing of the moisture with the speed of the system to preclude
anything more than chance pops at this time. In addition, some
signal exists for a warm nose/mix precip event with freezing rain
and/or sleet possible in southern/central portions of the forecast
area. In the wake of the Fri system, low pops continue into Sunday
with glancing blows of weak shortwaves moving through the Great
Lakes region. Subtle hints at freezing drizzle/mix precip continue
so have opted to continue this in the forecast.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1240 PM EST Sun Nov 30 2025

Impacts:

- Predominant MVFR conditions through tonight
- Flurries possible into this evening
- Gusty winds around 25-30kt this afternoon

Discussion:

Gusty W-WNW winds behind a departing storm system continue today
with frequent gusts to 25-30kt. These winds will die down this
evening, becoming light and variable overnight. Winds pick up
slightly and become east-southeasterly after 12Z Monday.

MVFR ceilings will be present through today and into tonight.
Guidance shows the low clouds breaking up towards morning right as
some mid to high-level cloud cover advances from the west. Ceilings
between 6000-10000ft are expected Monday morning into afternoon.

Snow becomes likely Monday night, though this is after the end of
the TAF period and will not be included just yet.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Puma
SHORT TERM...Eckhoff
LONG TERM...Crosbie
AVIATION...Eckhoff
Hazardous weather outlook, Nov 30, 3:37 PM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
337 PM EST Sun Nov 30 2025

INZ021-028>031-035>049-051>057-060>065-067>072-012045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
337 PM EST Sun Nov 30 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional accumulating snow is snow possible Monday night into
Tuesday, as well as Friday into Saturday.

Below zero wind chills may occur Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts from Saturday's
snow.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Vermillion

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Vermillion forecast zone
Reported by
Drought Monitor
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.5 inches fell across the month of December. This maintained D2 conditions in extreme southwest Vermillion county with no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Vigo

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Vigo forecast zone
Reported by
Drought Monitor
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.5 to 2.1 inches fell across the month of December. This maintained D2 conditions in extreme northwest Vigo county with no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Carroll

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.25 inches fell across the month of December. This maintained D2 condition across smuch of Carroll county with D3 conditions in the northeast. There were no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Clinton

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.6 to 2.0 inches fell across the month of December. This maintained D2 conditions across northeastern Clinton county with no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Howard

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.6 inches fell across the month of December. This maintained D3 conditions across much of Howard county with D2 conditions across the remainder. There were no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Tipton

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.5 inches fell across the month of December. This maintained D2 conditions across much of Tipton county with no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Hamilton

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Precipitation totals of only around 2 to 3 inches fell across the month of December. The higher amounts of rain fell to the southwest of the D2 area which persisted across the far northeastern corner of Hamilton county with no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Delaware

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.75to 2.25 inches fell across the month of December. This maintained D3 conditions across much of Delaware county with D2 conditions elsewhere. There were no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Madison

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Precipitation totals of only around 1.6 to 2.1 inches fell across the month of December. This maintained D2 conditions across the central and northern portions of Madison county with no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Randolph

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Precipitation totals of only around 2 inches fell across the month of December. This maintained D2 conditions across much of central Randolph county and D3 in the far northwest. There were no changes to its status through the month. These drought conditions continued into at least February 2026.

Drought, Henry

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Precipitation totals of only around 2.3 to 2.6 inches fell across the month of December. This maintained D2 conditions in extreme north Henry county with no changes to its status through the month. These drought conditions continued into at least February 2026.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304105, 1304106, 1304107, 1304108, 1304110, 1304111, 1304113, 1304117, 1304119, 1304121, 1304124.